Missouri, 2004

Flooding in Missouri, March 4, 2004

March 4, 2004 · NWS EAX · 4 events in 4 counties and zones

County-wide flooding of streams and creeks from thunderstorms with heavy rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

County-wide flooding of streams and creeks from thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 4:15 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 4, 4:15 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CST THU MAR 4 2004

CORRECTION TO WATCH/WARNING LAT/LON POINTS

.DISCUSSION...

STRONG MID/UPPER LEVEL WAVE EVIDENT ON AFTERNOON SATELLITE IMAGERY.
RESULTANT STRONG FRONTOGENETICAL FORCING AND LOW LEVEL SOUTHERLY
WINDS HAVE CONTINUED TO LIFT MOISTURE OVER THE BAROCLINIC ZONE
TODAY...RESULTING IN SIGNIFICANT RAINFALL ACROSS THE FORECAST AREA.
COUPLED JET STRUCTURE HAS ALSO OFFERED ADDITIONAL SUPPORT. AS THE
BOUNDARY CONTINUES TO LIFT NORTH...THE IMMEDIATE THREAT WILL CHANGE
TO THE POTENTIAL FOR SEVERE WEATHER THIS EVENING. DRY SLOT CONTINUES
TO WORK NORTH INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...ALLOWING FOR SOME DESTABILIZATION. SOME UNCERTAINTY ON
HOW FAR NORTH THE DRY SLOT WILL WORK. CURRENT THOUGHTS ARE THAT
SOUTHERN TIER OF ZONES MAY SEE SUFFICIENT CLEARING. THIS INSTABILITY
IS EXPECTED TO COMBINE MODERATE SHEAR IN VICINITY OF THE DEEPENING
SURFACE LOW...AND CONTRIBUTE TO A THREAT FOR TORNADOES IN THE
EXTREME SOUTHERN PORTION OF THE CWA. LARGE HAIL IS NOT A BIG
CONCERN...DUE TO FAIRLY WARM 500MB TEMPS. EXPECT TEMPS TO RISE
THROUGH THE EVENING AS THE WARM SECTOR LIFTS NORTH.

SCHMIT

FAST MOVING IMPULSE IN NORTHWESTERLY FLOW WILL TRACK ACROSS THE
UPPER MISSISSIPPI VALLEY SATURDAY AFTERNOON AND EVENING. MOST OF THE
PRECIPITATION SHOULD STAY NORTH OF THE AREA. SPRINKLES POSSIBLE
FURTHER SOUTH ALONG COLD FRONT OVER PARTS OF NORTHERN MO BUT NOT
READY TO INTRODUCE CHANCE FOR MEASURABLE RAIN. ANOTHER FAST MOVING
IMPULSE WILL MOVE THROUGH MONDAY/MONDAY NIGHT WITH WINDSHIFT THE
MAIN EFFECT. UPCOMING WORK WEEK LOOKS DRY AND WILL HELP REGION DRY
OUT FROM TODAYS HEAVY RAINS.

BY MID WEEK UPPER RIDGE PROGGED TO BUILD EAST FROM THE ROCKIES...
RESULTING IN GOOD LOW LEVEL WARM ADVECTION. HAVE BUMPED UP
TEMPERATURES AND EVEN THEN MAY BE TOO CONSERVATIVE IF WARMING IS AS
STRONG AS GFS IS ADVERTISING.

MJ

&&

.PREVIOUS DISCUSSION...

750 AM...
MORE ADJUSTMENTS WERE MADE TO THE FORECAST FOR THIS MORNING.  THE
RAPID EXPANSION OF PRECIP TO THE NORTH...UNDER THE INFLUENCE OF A
STRONG LOW LEVEL JET...HAS NECESSITATED EXPANDING OUR CATEGORICAL
RAIN POPS FARTHER NORTH FASTER. THE PROFILER NETWORK INDICATES THAT
THE JET FULLING THE CURRENT ROUND OF STORMS IS BEGINNING TO VEER. AS
THIS OCCURS THE UPPER LEVEL BOUNDARY...THAT THESE STORMS ARE
FOCUSING ON WILL...STALL ACROSS THE NORTHERN HALF OF MISSOURI
ALLOWING THEM TO TRAIN ACROSS THE REGION.

CUTTER

633 AM...
MADE A QUICK ADJUSTMENT TO THE ZONES THIS MORNING TO REMOVE THE
DENSE FOG ADVISORY. CONVECTION HAS JUMPED RAPIDLY NORTH INTO THE
SOUTHERN HALF OF THE COUNTY WARNING AREA THIS MORNING WITH THE HELP
OF BACKING WINDS IN ADVANCE OF THE LOW IN NORTHERN MEXICO. MIXING...
ASSOCIATED WITH THE RAIN...HAS ALLOWED VISIBILITIES TO COME UP JUST
ENOUGH TO ALLOW US TO CANCEL THE DENSE ADVISORY EARLY. HOWEVER...
PATCHY FOG IS STILL EXPECTED TO BE PREVALENT THROUGH THE MID MORNING
HOURS.

CUTTER

432 AM...
THE MAIN FOCUS OF THIS MORNING FORECAST CENTERS AROUND THE POTENTIAL
FOR CONVECTION AND FLOODING TODAY AND TONIGHT.

A BROAD SOUTHWEST FLOW DOMINATES THE LOWER HALF OF THE MISSISSIPPI
RIVER VALLEY THIS MORNING AS A DEEPENING CUT-OFF LOW DIGS ITS WAY
THROUGH THE GULF OF CALIFORNIA INTO NORTHERN MEXICO. AN UPPER LEVEL
FRONTAL BOUNDARY...LANGUISHING OVER THE OZARKS...HAS BEEN THE FOCUS
FOR CONVECTION OVERNIGHT. A PARALLEL WIND FLOW ALONG THE BOUNDARY
HAS KEPT THE ACTIVITY CONFINED TO SOUTHERN MISSOURI THUS FAR.
HOWEVER...PROFILER AND SATELLITE DATA INDICATE THAT WINDS ARE
BEGINNING TO BACK AHEAD OF THE LOW MOVING INTO NORTHERN MEXICO. THIS
HAS SPAWNED THUNDERSTORM ACTIVITY FROM NORTH CENTRAL OKLAHOMA INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

OVERNIGHT THE MOISTURE LEFT BEHIND BY WEDNESDAYS RAIN WAS ENOUGH TO
ALLOW DENSE FOG TO SPROUT ACROSS THE REGION. WENT AHEAD AND ISSUED A
DENSE FOG ADVISORY FOR THE ENTIRE COUNTY WARNING AREA TILL NOON. I
FIGURE AS THE CONVECTION WORKS ITS WAY IN THIS MORNING THE ADVISORY
CAN BE CLEARED FROM SOUTH TO NORTH AS VISIBILITIES COME UP A LITTLE
UNDER THE INFLUENCE OF THE RAIN.

WITH THE ACTIVITY DEVELOPING TO THE SOUTH...THUNDERSTORMS WILL BE
ONGOING ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AT SUNRISE.
LATEST RUNS OF THE GFS AND ETA MODELS INDICATE THAT THE LOW WILL
LIFT A LITTLE FARTHER NORTH TONIGHT...PASSING OVER THE EXTREME
NORTHEAST CORNER OF KANSAS AND NORTHWEST CORNER OF MISSOURI. A
STRONG LOW LEVEL JET...CROSSING THE WARM FRONT...WILL PUSH IT NORTH
TODAY AHEAD OF A DRY LINE SWEEPING THROUGH TEXAS AND OKLAHOMA. WITH
VAST AMOUNTS OF MOISTURE AND LIFT ALONG THE 290-295K SURFACES HEAVY
RAIN AND EMBEDDED THUNDERSTORM ACTIVITY WILL MOVE NORTH THROUGH
CENTRAL AND NORTHERN MISSOURI...AND THE EASTERN EDGE OF KANSAS THIS
AFTERNOON AND EVENING. INDICATIONS ARE THAT A DRY SLOT WILL WORK ITS
WAY IN UNDER THE LOW AS IT LIFTS NORTHEAST TONIGHT. THUS...I HAVE
ADJUSTED FRIDAYS FORECAST TO CLEAR OUR RAIN AND THUNDERSTORMS FROM
THE SOUTHWEST DURING THE MORNING HOURS. AS FOR OUR FLOOD WATCH...I
HAVE  EXPANDED IT TO INCLUDE THE ENTIRE COUNTY WARNING AREA...AND
WILL RUN IT FROM 3 PM THIS AFTERNOON THROUGH 6 AM FRIDAY MORNING.

THERE WILL BE A MARGINAL THREAT OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING AS THE WARM SECTOR LIFTS THROUGH THE
REGION. WITH HILICITIES RUNNING FROM 300-500 M2/S2...AND SHEAR
VALUES AROUND 50 KTS...THERE IS THE POTENTIAL FOR SUPERCELL
ACTIVITY. HOWEVER...THESE FAVORABLE SHEAR VALUES ARE ACCOMPANIED BY
LAPSE RATES IN THE 5-5.5 DEGREE C/KM RANGE...PRECIPITABLE WATER
VALUES IN THE 1.5 INCH RANGE...AND A MOIST ADIABATIC SOUNDING. THIS
MITIGATES OUR POTENTIAL SIGNIFICANTLY AS THE INSTABILITY NECESSARY
TO SUPPORT ACTIVE SEVERE WEATHER DOES NOT LOOK TO BE THERE. ONLY AS
THE DRY SLOT WORKS ITS WAY THROUGH KANSAS INTO MISSOURI OVERNIGHT
DOES COOLING ALOFT ALLOW FOR ENOUGH INSTABILITY TO SUPPORT SEVERE
STORMS. BY THAT TIME SHEAR PROFILES WILL HAVE ADJUSTED TO SUPPORT
MORE OF A LINEAR TYPE STORM EVENT...AND THATS ONLY IF IT CAN TAP
SUFFICIENT SURFACE MOISTURE FROM WITHIN THE DRY SLOT. SO...THE MAIN
THREAT WITH ANY SEVERE THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO
HAIL AND STRONG STRAIGHT LINE WINDS.

CUTTER

915 PM WED...
UPPER LOW CURRENTLY LOCATED OVER GULF OF CA WITH BROAD SOUTHWESTERLY
FLOW ALOFT ACROSS CENTRAL CONUS. WEAK SHORTWAVE NOTED LIFTING INTO
MID MS RIVER VALLEY...WHICH HELPED TO TRIGGER MCS ACROSS EASTERN OK
INTO SOUTHERN MO THIS AFTERNOON. LOW LEVEL FLOW HAS VEERED BEHIND
THIS FEATURE...HOWEVER WEAK CONVECTION CONTINUES ALONG FRONTAL
BOUNDARY DRAPED ACROSS SOUTHERN MO THIS EVENING. LATEST MODEL RUNS
SUGGEST LOW LEVEL FLOW TO BACK LATE TONIGHT IN RESPONSE TO
APPROACHING GULF OF CA LOW AS IT BEGINS TO ACCELERATE EASTWARD.
RESULTANT ISENTROPIC LIFT SHOULD ALLOW PRECIP TO REDEVELOP/SPREAD
NORTHWARD INTO SOUTHERN CWA LATE TONIGHT. HAVE UPDATED FORECAST TO
INCREASE POPS LATE TONIGHT ACROSS FAR SOUTHERN CWA...AS WELL RAISE
POPS ACROSS SOUTHERN CWA DURING THE MORNING HOURS THURSDAY.
OTHERWISE THINGS STILL LOOK IN LINE FOR SIGNIFICANT RAINFALL ACROSS
MUCH OF CWA THURSDAY AFTERNOON/NIGHT...AS COPIOUS AMOUNTS OF
MOISTURE STREAM NORTHWARD AND COMBINE WITH IMPRESSIVE DYNAMICS/LIFT
ASSOCIATED WITH EJECTING UPPER TROUGH.

SEAMAN

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL 600 AM CST FRIDAY FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ103>105.

MO...FLOOD WATCH UNTIL 600 AM CST FRIDAY FOR ZONES MOZ020>025...
MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

&&

WFO EAX
Hazardous weather outlook, Mar 4, 1:00 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST THU MAR 4 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

...HEAVY RAINFALL THIS AFTERNOON AND EVENING...
...SEVERE THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN PORTIONS OF
THE OUTLOOK AREA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE
OUTLOOK AREA THIS AFTERNOON. AS A WARM FRONT LIFTS NORTH OVER
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND
EARLY EVENING...THE HEAVY RAINFALL WILL ALSO BEGIN SHIFTING TO THE
NORTH. THIS WILL ALLOW SLIGHTLY UNSTABLE AIR TO MOVE NORTH INTO
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS AN UPPER LEVEL
STORM SYSTEM AND ADVANCING COLD FRONT COMBINE WITH THIS UNSTABLE AIR.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS IS DAMAGING
WINDS...MAINLY ALONG AND SOUTH OF A CENTERVILLE KANSAS TO CLINTON
MISSOURI LINE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THOUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM
CENTERVILLE KANSAS TO CLINTON MISSOURI THIS EVENING.

&&

LS

In the hours before

Special weather statement, Mar 4, 2:22 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 24...IN
EFFECT UNTIL 800 PM CST THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...HENRY AND PETTIS.

IN KANSAS:

LINN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON AND
SEDALIA.

A WARM FRONT OVER CENTRAL MISSOURI WILL LIFT NORTH THIS AFTERNOON.
WARM MOIST AND UNSTABLE AIR WILL FOLLOW THE PASSAGE OF THIS FRONT. AT
THE SAME TIME A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST
ALONG THIS FRONT. A LINE OF SEVERE THUNDERSTORMS NOW MOVING THROUGH
CENTRAL OKLAHOMA AT 65 MPH WILL LIKEWISE TRACK NORTHEAST AND COULD
REACH PARTS OF WEST CENTRAL AND CENTRAL MISSOURI LATE THIS AFTERNOON
OR EARLY EVENING. DAMAGING WINDS AND POSSIBLY A TORNADO MAY ACCOMPANY
THESE STORMS AS THEN MOVE INTO WEST CENTRAL MISSOURI.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Clay

When
March 4, 5:10 PM CST to 11:10 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Jackson

When
March 4, 5:10 PM CST to 11:10 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Flood, Lafayette

When
March 4, 5:10 PM CST to 11:10 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Cass

When
March 4, 5:10 PM CST to 11:10 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389800, 5389801, 5389802, 5389803.